SGLT2 inhibitors for diabetes may cause ketoacidosis, FDA warns

May 19, 2015

The FDA is warning that the type 2 diabetes medicines canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.

FDA is warning that the type 2 diabetes drugs canagliflozin, dapagliflozin, and empagliflozin may lead to ketoacidosis, a serious condition where the body produces high levels of blood acids called ketones that may require hospitalization.

“The FDA is continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs, called sodium-glucose cotransporter-2 (SGLT2) inhibitors,” the agency said in its Medwatch Safety Alert.

SGLT2 inhibitors are a class of prescription medicines that are FDA-approved for use with diet and exercise to lower blood sugar in adults with type 2 diabetes.SGLT2 inhibitors lower blood sugar by causing the kidneys to remove sugar from the body through the urine.

These drugs are available as single-ingredient products and also in combination with other diabetes medicines such as metformin.

The warning came after the FDA Adverse Event Reporting System (FAERS) database identified 20 cases of acidosis reported as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis in patients treated with SGLT2 inhibitors from March 2013 to June 6, 2014. All patients required emergency room visits or hospitalization to treat the ketoacidosis.

Related:FDA should pull diabetes drug ads, group says

“Since June 2014, we have continued to receive additional FAERS reports for DKA and ketoacidosis in patients treated with SGLT2 inhibitors,” the FDA stated.

FDA now says that patients should pay close attention for any signs of ketoacidosis and seek medical attention immediately if they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.

Related: Community initiative aims to improve type 2 diabetes care in Hispanic adults

In addition, healthcare professionals “should evaluate for the presence of acidosis, including ketoacidosis, in patients experiencing these signs or symptoms; discontinue SGLT2 inhibitors if acidosis is confirmed; and take appropriate measures to correct the acidosis and monitor sugar levels,” FDA said in its Alert.

Read next: Report: Diabetes drives traditional drug trend, specialty trend increases 20%